Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

May 4, 2021Allegany County, New York

NWS Buffalo, NY issued this special weather statement at May 4, 2021, 8:58 PM EDT for Allegany County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 8:58 PM EDT (00:58 UTC)
Expired
May 4, 2021, 10:00 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WWUS81 KBUF 050058
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
858 PM EDT Tue May 4 2021

NYZ021-050200-
Allegany-
858 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 857 PM EDT, a strong thunderstorm was located over Wellsville,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this 
storm, along with very heavy rainfall. Local rainfall amounts in 
excess of 1 inch may result in minor flooding in poor drainage 
areas.

Locations impacted include...
Wellsville, Alfred, Scio, Andover, Belmont, Alma, Almond, West
Almond, Stannards and Knight Creek.

This includes Interstate 86 between exits 32 and 33.
 
Torrential rainfall is also occurring with this storm, and may cause 
localized minor flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4200 7814 4218 7811 4240 7773 4207 7775
      4200 7801
TIME...MOT...LOC 0057Z 242DEG 17KT 4214 7797 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 4, 7:39 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 4, 7:39 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
739 PM EDT Tue May 4 2021

.SYNOPSIS...
Broad area of low pressure will drag a cold front across the region
tonight, which will support unsettled weather through at least the
first half of Wednesday. Noticeably cooler air will filter in behind
the slow moving system late Wednesday and remain in place through
the end of this week with temperatures progged to average close to
10 degrees below normal.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Sfc low over the region will track ENE along the wavy frontal
boundary with showers expected tonight. Instability has waned, but
there still remains a small chance of a rumble of thunder across the
far reaches of the S. Tier.

Wednesday, the final wave will lift northeast and the persistent
front from the past couple days will sweep out of the region.
Leftover showers will taper off from west to east during the midday
and afternoon. Temperatures will be 10 to 15 degrees lower on
Wednesday with highs only in the 50s.

With the upper level trough and associated surface low continuing to
proceed eastward away from the region during the first half of
Wednesday night, any trailing rain showers are progged to diminish
across the eastern portions of the forecast area. Meanwhile, slight
upper level ridging, along with its associated surface high pressure
will slowly move towards New York during the later half of
Wednesday night, thus expect skies to clear from west to east. With
the cooler temperatures across the area, along with the preceding
conditions, frost may form across the cooler spots in southwestern
New York. However, a gentle breeze may be in place due to the
exiting surface low which may hinder frost formation. As of now,
there is a mention of frost in the HWO.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The longwave pattern over North America will feature an upper level
ridge over the Rockies and a trough over the Northern Great Lakes
region by Thursday.  Western and Central NY should be able to enjoy
a dry Thursday however with a surface ridge still overhead.

This will change Thursday night into Friday however as the pattern
shifts east and allows cooler air to move into the region.  There
isn't much in the way low level cooling, but with notable cooling
aloft, there should be enough forcing for some showers by either
late Thursday night and/or Friday morning with some additional
shower potential air in the unstable airmass Friday afternoon, with
showers diminishing overnight. Although remote, some of the highest
terrain may see some flakes if showers continue Friday night.

The cool upper level pattern will result in temperatures averaging
nearly 10 degrees below normal by day, and around 5 degrees or so
below normal by night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The coldest air aloft moves east on Saturday.  Several of the models
still have some showers overhead though.  Suspect that this may be
overdone however, as point soundings show a dry inverted-V sounding,
minimal moisture at the mid levels, and dry air aloft.  Will
therefore downplay this threat and continue to keep the region dry
for now.

By Sunday, the upper level trough that was overhead should be east
of the region.  The upstream ridge gets flattened with some
semblence of a zonal upper level pattern setting up over the CONUS.
This will result in some fast moving systems starting Sunday. The
first of these is currently slated to remain over the Mid Atlantic
region.  But, due to the speed and changing pattern, will maintain a
low chance of showers over the region.

The zonal flow remains overhead on Monday and Tuesday with an
anticipated weak surface ridging for early next week. This should
result in continued dry weather, but with a continued cool trend
compared to early May normals.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While instability has waned, a rumble of thunder still can not be
ruled out across the far reaches of the S. Tier. Otherwise, sfc low
tracking along the wavy frontal boundary will drop CIGs down to
IFR and LIFR levels as it passes tonight.

Wednesday, IFR CIGS in the morning will gradually improve over the
course of the day to VFR.

Outlook...
Thursday...Mainly VFR with mostly dry conditions expected.
Friday...MVFR to VFR, chance of showers.
Saturday through Sunday...Mainly VFR with mostly dry conditions.

&&

.MARINE...
Generally light winds and negligible waves will persist across the
region tonight as a large surface low will continue to slowly move
across the Lower Great Lakes. A cold front tied to the low will
swing through later tonight. The next round of small craft
advisories have been issued for Wednesday from Hamlin Beach Mexico
Bay as northwest winds freshen on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 AM Wednesday to 8 AM EDT Thursday
         for LOZ043-044.

&&

SYNOPSIS...AR/EAJ
NEAR TERM...AR/EAJ
SHORT TERM...Zaff
LONG TERM...Zaff
AVIATION...AR
MARINE...AR/EAJ/RSH
Hazardous weather outlook, May 4, 4:28 AM EDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
428 AM EDT Tue May 4 2021

NYZ001>008-010-011-014-050830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Ontario-
428 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-021-050830-
Livingston-Allegany-
428 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms today have a marginal risk to become strong to severe
during the afternoon and early evening hours. The main risk will be
damaging wind gusts and heavy rain, with a lower threat for large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
428 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-085-050830-
Wyoming-Chautauqua-Southern Erie-
428 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms today have a marginal risk to become strong to severe
during the afternoon and early evening hours. The main risk will be
damaging wind gusts and heavy rain, with a lower threat for large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Clearing skies Wednesday night may allow for frost formation for
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-050830-
Cattaraugus-
428 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms today have a marginal risk to become strong to severe
during the afternoon and early evening hours. The main risk will be
damaging wind gusts and heavy rain, with a lower threat for large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 4, 4:46 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
446 PM EDT Tue May 4 2021

NYZ010-050000-
Northern Erie-
Including the city of Buffalo
446 PM EDT Tue May 4 2021

...LOCALLY DENSE FOG NEAR LAKE ERIE...

Locally dense fog will continue along the immediate Lake Erie
shore in downtown Buffalo through early this evening. Visibility
may be reduced to less than a half mile at times. The fog will be
isolated to areas right along the lakeshore, including Route 5
and the Skyway from Hamburg to downtown Buffalo, and Interstate
190 from Smith Street to Austin Street.

Hitchcock
Special weather statement, May 4, 8:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
858 PM EDT Tue May 4 2021

NYZ021-050200-
Allegany-
858 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 857 PM EDT, a strong thunderstorm was located over Wellsville,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with very heavy rainfall. Local rainfall amounts in
excess of 1 inch may result in minor flooding in poor drainage
areas.

Locations impacted include...
Wellsville, Alfred, Scio, Andover, Belmont, Alma, Almond, West
Almond, Stannards and Knight Creek.

This includes Interstate 86 between exits 32 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7814 4218 7811 4240 7773 4207 7775
      4200 7801
TIME...MOT...LOC 0057Z 242DEG 17KT 4214 7797

Hitchcock

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.